Oregon, 2011

Frost and Freeze in Oregon, February 26 to 27, 2011

February 26 to 27, 2011 · NWS MFR · 5 events in 5 counties and zones

Clearing skies and a very cold air mass made for unusually cold temperatures in southern Oregon west of the Cascade range.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Clearing skies and a very cold air mass made for unusually cold temperatures in southern Oregon west of the Cascade range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Feb 26, 9:06 PM PST, 54 minutes earlier.

Area forecast discussion, Feb 26, 9:06 PM PST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
906 PM PST SAT FEB 26 2011

.SHORT TERM...AS THE UPPER LEVEL JET DEEPENS SOUTHWARD...A LOW
PRESSURE SYSTEM TO THE NORTH WILL MOVE DOWN THE BC COAST SUNDAY
THROUGH MONDAY. THIS SYSTEM IS ON TRACK TO BRING A COLD FRONT TO
THE AREA SUNDAY NIGHT AND MONDAY. MODELS CONTINUE TO SHOW
WIDESPREAD CLOUDS WITH LIGHT PRECIPITATION MOVING INTO THE AREA
BEGINNING TOMORROW. PRECIPITATION WILL BE MAINLY LIMITED TO AREAS
NEAR THE COAST AND INTO DOUGLAS COUNTY DURING THE DAY SUNDAY  WITH
LIGHT PRECIPITATION SPREADING INLAND DURING THE EVENING AND NIGHT
TIME HOURS...MAINLY OVER AREAS FROM THE CASCADES WEST IN SOUTHERN
OREGON AND NORTHERN CALIFORNIA. THEN AS THE COLD FRONT ARRIVES ON
MONDAY...MODELS SHOW THE PRECIPITATION INCREASING OVER THE
AREA...ESPECIALLY FOR THE CASCADES AND COASTAL AREAS. THIS FRONT
IS FORECAST TO STALL OVER NORTHWESTERN PORTIONS OF THE AREA MONDAY.
WARM AIR ADVECTION AHEAD OF THE FRONT IS EXPECTED TO INCREASE SNOW
LEVELS TO AROUND 1500 TO 2500 FEET LATE SUNDAY INTO MONDAY.
HOWEVER THE DEGREE OF COLD AIR IN VALLEYS MONDAY MORNING WILL BE A
CONCERN AS PRECIPITATION MOVES INTO THE AREA. MODELS ARE KEEPING
THE HEAVIEST PRECIPITATION NORTH OF THE CWA UNTIL LATE MORNING AND
AFTERNOON MONDAY WHEN THE GFS AND NAM SHOW SNOW LEVELS RISING TO
AROUND 2500 TO 3000 FEET. INCREASED SOUTH WINDS ARE ALSO EXPECTED
AHEAD OF THE FRONT WITH BREEZY AND GUSTY CONDITIONS...ESPECIALLY
OVER THE HIGHER TERRAIN FROM THE CASCADES EAST.

&&

.AVIATION...VFR WEATHER IS ON TAP AS MID CLOUDS SPREAD OVER THE
REGION NORTH TO SOUTH. AREAS MVFR CIGS AND LIGHT SHOWERS ARE THEN
EXPECTED TO FORM ACROSS THE COAST INCLUDING OTH SUNDAY MORNING
THROUGH EARLY AFTERNOON. THESE CIGS AND SHOWERS  ARE ALSO
POSSIBLE INTO PORTIONS OF DOUGLAS COUNTY INCLUDING ROSEBURG DURING
THE LATE MORNING AND AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 250 PM PST SAT FEB 26 2011/

SYNOPSIS...ANOTHER COLD NIGHT IS ON TAP FOR THE REGION TONIGHT
UNDER WEAK HIGH PRESSURE. RAIN CHANCES INCREASE SUNDAY AFTERNOON
AND NIGHT WEST OF THE CASCADES AND MAINLY TOWARD THE COAST AS
STRONG LOW PRESSURE DROPS INTO THE NORTHEAST PACIFIC FROM CANADA
AND BEGINS TO USHER IN ANOTHER COLD FRONT TO THE REGION. THE FRONT
WILL ONLY PROGRESS PARTIALLY SOUTHWARD INTO MONDAY AS A STRONG
WESTERLY JET PUSHES INTO NORTHERN OREGON WITH RAIN AND SNOW
AFFECTING MORE AREAS. THE FRONT LIFTS NORTH TUESDAY THROUGH
WEDNESDAY AS STRONG LOW PRESSURE MOVES SOUTH TO NORTH THROUGH THE
OFFSHORE WATERS WITH INCREASING SOUTH WINDS. WINDS COULD BE VERY
STRONG WINDS AT THE COAST. ACTIVE ONSHORE FLOW WILL CONTINUE
THROUGH NEXT WEEKEND.

SHORT TERM...HIGH PRESSURE IS PROGRESSING FROM NORTH TO SOUTH
ACROSS THE AREA THIS AFTERNOON WITH AMPLE HIGH CLOUD COVER.
TEMPERATURES HAVE YET TO BEAT 40 ACROSS THE WEST SOME AREAS ARE
STILL IN THE TEENS AS OF 2 PM EAST OF THE CASCADES. THIS MEANS
ANOTHER VERY COLD NIGHT IS ON TAP AS SKIES THIN OUT LATER. HAVE
UPGRADED THE COASTAL FREEZE WATCH TO A WARNING TONIGHT...AND HAVE
TAGGED ON THE ROGUE AND ILLINOIS VALLEYS. MIN TEMPERATURES OF 25
TO 32 WILL BE COMMON IN THE COASTAL AREAS...WITH READINGS FALLING
TO NEAR 20 IN THE ROGUE AND ILLINOIS VALLEYS. EAST OF THE
CASCADES...WE WILL SEE MANY AREAS DIP TO ZERO AGAIN WITH SOME
NEGATIVE NUMBERS. IT WON'T BE AS COLD AS LAST NIGHT HOWEVER.

WARM AIR ADVECTION WILL BRING RAIN CHANCES TO THE COAST AND SOME
WESTERN AREAS SUNDAY AS LOW PRESSURE DIGS THROUGH THE NORTHEAST
PACIFIC AND SENDS A STRONG WESTERLY JETSTREAM INTO NORTHERN
OREGON. THE ASSOCIATED COLD FRONT WILL SETTLE SOUTHWARD INTO
PORTIONS OF SOUTHWEST OREGON THROUGH MONDAY MORNING...BUT THE
FRONT WILL THEN STALL AND START LIFTING BACK NORTHWARD. SOUTH
COASTAL GALES ARE LIKELY IN THIS PERIOD NORTH OF CAPE BLANCO AND
GALE WATCHES HAVE BEEN POSTED.

RAIN AND SNOW WILL CONTINUE TO AFFECT MUCH OF THE CASCADES AND
WEST MONDAY AFTERNOON AND NIGHT. THE HEAVIEST PRECIP WILL OCCUR
ACROSS THE COAST AND UMPQUA. SNOW LEVELS ARE STILL GOING TO BE
SOMEWHAT LOW SO WE NEED TO MONITOR THIS PERIOD FOR POTENTIAL SNOW
IMPACTS ACROSS COOS...DOUGLAS...AND JOSEPHINE COUNTIES.

INTO TUESDAY...THERE SHOULD BE A SLIGHT DECREASING TREND IN PRECIP...
ESPECIALLY IN AREAS FAVORING DRIER WEATHER IN SOUTH FLOW. A STRONG
SURFACE LOW IS PROGGED TO DEVELOP AND LIFT NORTH TO AROUND
40N/130W BY LATE TUESDAY AFTERNOON OR EVENING. THIS IS A GFS-ECMWF
COMPROMISE SOLUTION...WHICH IS RADICALLY DIFFERENT THAN SOME
OTHERS...SO CONFIDENCE IS MARGINAL HERE. THIS SYSTEM MAY REQUIRE
HIGH WIND WATCHES FOR THE COAST AND POSSIBLE ADVISORIES INLAND IF
THINGS DEVELOP. PRECIP WILL LIKELY INCREASE ACROSS THE SOUTHWEST
AREAS AS THIS SYSTEM PASSES NORTH TUESDAY NIGHT THROUGH WEDNESDAY
MORNING. STAVISH

LONG TERM...THERE REMAINS WIDE SPREAD AMONGST THE DETAILS OF THE
MODEL FORECASTS IN THE EXTENDED BUT THERE IS GENERAL AGREEMENT IN A
MEAN TROUGH HOLDING OVER THE GULFAK AND NE PACIFIC. HAVE LEANED
TOWARD THE EC GIVEN ITS MARGINALLY BETTER CONSISTENCY. THE POSITION
OF THE MEAN TROUGH WILL BE SUCH THAT MOIST W-SW FLOW WILL DOMINATE
THE WEATHER ALONG THE PACIFIC COAST DURING THE PERIOD. THIS MEANS
NEAR NORMAL TEMPS AND LIKELY ABOVE NORMAL PRECIPITATION.
DISTURBANCES WILL CERTAINLY ROTATE AROUND THE MEAN TROUGH AND ACROSS
THE PACNW WHICH WILL ENHANCE PRECIPITATION, BUT TIMING ANY
PARTICULAR WAVES AT THAT RANGE WILL LIKELY PROVE FUTILE. THUS WILL
KEEP POPS AT OR ABOVE CLIMO THROUGHOUT WITH THE HIGHEST POPS FROM
THE CASCADES/SISKIYOUS WESTWARD. THAT SAID, BOTH THE GFS AND EC SHOW
A PARTICULARLY JUICY SYSTEM COMING INTO THE COAST NEXT SAT WHICH
BEARS SOME WATCHING. -WRIGHT

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WARNING UNTIL 9 AM PST SUNDAY FOR ORZ021-022.
     HARD FREEZE WARNING UNTIL 9 AM PST SUNDAY FOR ORZ024-026.

CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING FOR
     PZZ356-376.
     SMALL CRAFT ADVISORY FOR WINDS FROM 4 PM SUNDAY TO 4 PM PST
     MONDAY FOR PZZ356-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST THIS
     EVENING FOR PZZ356-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 10 AM SUNDAY TO 10
     PM PST MONDAY FOR PZZ356-376.
     GALE WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING FOR
     PZZ350-370.
     HAZARDOUS SEAS WATCH FROM SUNDAY MORNING THROUGH MONDAY EVENING
     FOR PZZ350-370.

CC
Hazardous weather outlook, Feb 26, 3:29 PM PST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
329 PM PST SAT FEB 26 2011

ORZ021-022-271600-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
329 PM PST SAT FEB 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FREEZE WARNING BEGINS AT 10 PM THIS EVENING. SEE THE LATEST
FREEZE MESSAGE FOR THE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FREEZE WARNING IS IN EFFECT THROUGH 9 AM SUNDAY...SEE THE LATEST
FREEZE MESSAGE FOR THE DETAILS.

AS A LOW PRESSURE SYSTEM LIFTS NORTH OFF SHORE TUESDAY GUSTY SOUTH
WINDS MAY IMPACT THE COAST...SNOW LEVELS LATE SUNDAY NIGHT THROUGH
MONDAY NIGHT MAY RANGE FROM 1500 TO 2000 FEET AS THE FRONT DROPS
INTO THE AREA BRINGING WIDESPREAD RAIN AND SNOW. THERE IS A
POTENTIAL FOR SNOW IMPACTS ON MOUNTAIN PASSES ABOVE 1500 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ024-026-271600-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
329 PM PST SAT FEB 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HARD FREEZE WARNING BEGINS AT 10 PM THIS EVENING. SEE THE
LATEST FREEZE MESSAGE FOR THE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HARD FREEZE WARNING IS IN EFFECT THROUGH 9 AM SUNDAY. SEE THE
LATEST FREEZE MESSAGE FOR THE DETAILS.

SNOW LEVELS LATE SUNDAY NIGHT THROUGH MONDAY NIGHT MAY RANGE FROM
1500 TO 2000 FEET AS THE NEXT FRONT DROPS INTO THE AREA BRINGING
WIDESPREAD RAIN AND SNOW. THERE IS A POTENTIAL FOR SNOW IMPACTS ON
MOUNTAIN PASSES ABOVE 1500 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 frost/freeze. Local standard time, as filed.

Frost/Freeze, South Central Oregon Coast

When
February 26, 10:00 PM PST to February 27, 9:00 AM PST
Where
South Central Oregon Coast forecast zone
Reported by
Official NWS Observations
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Reported low temperatures ranged from 23 to 42 degrees.

Frost/Freeze, Curry County Coast

When
February 26, 10:00 PM PST to February 27, 9:00 AM PST
Where
Curry County Coast forecast zone
Reported by
Official NWS Observations
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Reported low temperatures ranged from 29 to 33 degrees.

Frost/Freeze, Central Douglas County

When
February 26, 10:00 PM PST to February 27, 9:00 AM PST
Where
Central Douglas County forecast zone
Reported by
Official NWS Observations
Coordinates
43.235, -123.636 (the zone’s center; the record gives no point)

Reported low temperatures ranged from 15 to 34 degrees.

Frost/Freeze, Eastern Curry County & Josephine County

When
February 26, 10:00 PM PST to February 27, 9:00 AM PST
Where
Eastern Curry County & Josephine County forecast zone
Reported by
Official NWS Observations
Coordinates
42.417, -123.886 (the zone’s center; the record gives no point)

Reported low temperatures ranged from 20 to 24 degrees.

Frost/Freeze, Jackson County

When
February 26, 10:00 PM PST to February 27, 9:00 AM PST
Where
Jackson County forecast zone
Reported by
Official NWS Observations
Coordinates
42.432, -122.728 (the zone’s center; the record gives no point)

Reported low temperatures ranged from 13 to 33 degrees.

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 278027, 278028, 278029, 278030, 278031.